Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 337, NWS Jackson, MS

August 17, 2015Covington County, Jones County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 17, 2015, 4:58 PM CDT for Covington County, Jones County, Mississippi. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2015, 4:58 PM CDT (21:58 UTC)
Expired
Aug 17, 2015, 6:00 PM CDT
In force
62 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2015-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2015-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WUUS54 KJAN 172158
SVRJAN
MSC031-067-172300-
/O.NEW.KJAN.SV.W.0337.150817T2158Z-150817T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
458 PM CDT MON AUG 17 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COVINGTON COUNTY IN SOUTHEASTERN MISSISSIPPI...
  NORTHWESTERN JONES COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 458 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES EAST OF
  COLLINS...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  ELLISVILLE AROUND 535 PM CDT.
  LAUREL AROUND 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3157 8945 3168 8945 3176 8921 3160 8918
TIME...MOT...LOC 2158Z 257DEG 15KT 3163 8940 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

19
1 follow-up statement
277 
WWUS54 KJAN 172234
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
534 PM CDT MON AUG 17 2015

MSC031-172244-
/O.CAN.KJAN.SV.W.0337.000000T0000Z-150817T2300Z/
COVINGTON MS-
534 PM CDT MON AUG 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COVINGTON COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3170 8940 3176 8921 3160 8918 3157 8940
TIME...MOT...LOC 2234Z 248DEG 9KT 3164 8932 

$$

MSC067-172300-
/O.CON.KJAN.SV.W.0337.000000T0000Z-150817T2300Z/
JONES MS-
534 PM CDT MON AUG 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN JONES COUNTY...

AT 534 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
ELLISVILLE...MOVING EAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  LAUREL AND ELLISVILLE AROUND 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3170 8940 3176 8921 3160 8918 3157 8940
TIME...MOT...LOC 2234Z 248DEG 9KT 3164 8932 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:37 PM CDT, 21 minutes earlier.

Area forecast discussion, Aug 17, 4:37 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
437 PM CDT MON AUG 17 2015

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SHOWERS AND A FEW
THUNDERSTORMS ARE MOVING INTO THE REGION AS THE AFTERNOON PROGRESSES
IN RESPONSE TO A MCV MOVING NORTH FROM THE BATON ROUGE AREA. THESE
SHOWERS AND ABUNDANT CLOUD COVER HAVE KEPT TEMPERATURES A LITTLE
COOLER THAN WE HAD BEEN SEEING THOUGH SOME LOCATIONS THAT SAW A FEW
PEAKS OF SUN WERE ABLE TO REACH THE LOWER 90S. EXPECT THIS ACTIVITY
TO CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON INTO THE EVENING
HOURS. GIVEN POOR LAPSE RATES AND INSTABILITY...MOST OF THESE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT A FEW COULD BRIEFLY BECOME STRONG.
THAT BEING SAID...AS I TYPED THIS...ONE HAS EXHIBITED ROTATION
PROMPTING A TORNADO WARNING GIVEN ENOUGH LOW LEVEL FLOW.

A RATHER WET PATTERN LOOKS TO OCCUR THROUGH THIS WEEK. LARGE SCALE
SUPPORT FOR THUNDERSTORM ACTIVITY LOOKS LESS FAVORABLE FOR TUESDAY
BUT GIVEN AN AIRMASS CHARACTERIZED BY PW VALUES AROUND 2
INCHES...ADDITIONAL SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON HOURS.

WEDNESDAY SHOULD SEE A LITTLE MORE ORGANIZED CONVECTION AS THE
SOUTHERN END OF A STRONG MID LEVEL SYSTEM MOVES THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY. THIS WILL BRING A FRONT SOUTHWARD TOWARD
THE REGION. AT THIS TIME INSTABILITY AND LAPSE RATES CONTINUE TO
LOOK TAME SO WILL KEEP HAZARDS AND GRAPHICS CLEAR. HOWEVER...WITH PW
VALUES AROUND 2 INCHES...THERE SHOULD BE SCATTERED TO NUMEROUS
SHOWERS AND STORMS ON WEDNESDAY WITH POTENTIAL FOR LOCALLY HEAVY
DOWNPOURS. TEMPERATURES DURING THE PERIOD WILL BE COOLER THAN WE HAD
BEEN SEEING THANKS TO THE CLOUDS AND RAIN WITH MANY LOCATIONS SEEING
80S AND SOME LOWER 90S...CLOSER TO NORMAL FOR THIS TIME OF YEAR. /28/

.LONG TERM...THURSDAY THROUGH SUNDAY...A SERIES OF WEAK WAVES WILL
CONTINUE MARCHING EAST THROUGH THE END OF THE WEEK. ANOTHER ONE WE
WILL HAVE TO WATCH LOOKS TO MOVE THROUGH FRIDAY INTO SATURDAY. THIS
SYSTEM WILL BRING A BETTER WIND FIELD INTO THE REGION. WHILE VERTICAL
TOTALS STILL ONLY REMAIN IN THE MID 20S...THE INCREASED WIND FIELDS
COULD ALLOW CONVECTION TO OVER ACHIEVE...POSSIBLY CREATING SOME
STRONG/SEVERE SURFACE WINDS. SINCE THIS IS STILL FAR OUT...WILL HOLD
OFF AT THE MOMENT ON MENTIONING ANYTHING IN THE HWO./26/

&&

.AVIATION...LOCAL RADARS SHOWED SCT SHRA/TSRA ACROSS THE WHOLE AREA
AT 20Z. SCT-NUMEROUS SHRA/TSRA DEVELOPMENT IS EXPECTED TO CONTINUE
INTO THE EVNG BEFORE DISSIPATING. THIS WL LEAD MVFR CONDITIONS
IMPACTING MOST TAF SITES. AWAY FROM TSRA ACTIVITY...VFR CONDITIONS
WL PREVAIL UNTIL MVFR/IFR CONDITIONS DEVELOP 10-14Z TUE. CONVECTION
WL BE ISOLD/SCT AND MAINLY DURING THE AFTN/EVNG TUE. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  91  74  90 /  41  47  20  59
MERIDIAN      73  89  72  89 /  47  59  24  63
VICKSBURG     73  92  73  89 /  35  45  20  60
HATTIESBURG   75  89  74  89 /  32  60  22  59
NATCHEZ       73  89  74  88 /  32  46  23  63
GREENVILLE    73  92  74  90 /  33  43  39  61
GREENWOOD     72  91  73  89 /  40  47  42  65

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/26/22
Hazardous weather outlook, Aug 17, 2:47 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
247 PM CDT MON AUG 17 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
182000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
247 PM CDT MON AUG 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Aug 17, 3:42 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
342 PM CDT MON AUG 17 2015

MSZ064-065-172115-
JEFFERSON DAVIS MS-COVINGTON MS-
342 PM CDT MON AUG 17 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COVINGTON AND EAST
CENTRAL JEFFERSON DAVIS COUNTIES UNTIL 415 PM CDT...

AT 342 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR LONE STAR...OR 8 MILES SOUTHWEST OF COLLINS...MOVING NORTHEAST
AT 30 MPH.

WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLLINS AROUND 400 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SEMINARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3164 8980 3179 8940 3155 8940 3152 8975
TIME...MOT...LOC 2042Z 244DEG 27KT 3157 8968

19
Local storm report, Aug 17, 4:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
426 PM CDT MON AUG 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     2 S COLLINS             31.61N 89.56W
08/17/2015                   COVINGTON          MS   EMERGENCY MNGR

            TREES DOWN AT MAYFIELD RD AND CRAFT RD. POSSIBLE TORNADO.

&&

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:42 PM CDTSpecial Weather StatementJANCovington33 min
Aug 17, 4:03 PM CDTTornado WarningJANCovington57 min
Aug 17, 5:59 PM CDTSevere Thunderstorm WarningJANJones42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.